But these side effects are rare and benefits still outweigh risks, experts say
FRIDAY, Feb. 29 (HealthDay News) -- Cholesterol-lowering statins could raise the risk for tendon problems, French researchers report.
However, "our series suggests that statin-attributed tendinous complications are rare, considering the huge number of statin prescriptions," wrote physicians at Rouen University Hospital.
Reporting in the March issue of Arthritis Care and Research, they drew on a national database of side effects reported in France between 1990 and 2005.
In those years, French doctors reported a total of 4,597 statin-related side effects. About 2 percent of those involved problems such as tendinitis or tendon tears, usually arising within eight months of beginning statin therapy. The year-by-year incidence of reported tendon side effects was small -- 13 of 446 statin-attributed side effects in 2003, 19 of 528 in 2004, and 11 of 421 in 2005.
But there have been other reports of unwanted side effects linked to statins, including an increased risk of brain hemorrhage in people taking the drugs after stroke. Most notably, one 2005 study found a higher incidence of muscle problems with Crestor, the newest and most powerful of the cholesterol-busting medications.
The problem with all such studies, including the new French survey, is that they depend on doctors' reporting side effects, said Dr. Richard Karas, director of the Preventive Cardiology Center and Women's Health Center at Tufts-New England Medical Center, who worked on the Crestor report.
"The proportion of events reported is small," Karas said. "If health-care providers don't consider a side effect to be a side effect, they don't report it."
However, the data reported by the French researchers agrees with that collected in the United States, Karas said. The risk for tendon trouble appears to hit men more often than
All rights reserved